Maryland, 2003Tornado and Damaging Wind in Maryland, September 2, 2003
September 2, 2003 · NWS AKQ · 2 events in 2 counties and zones
1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 2, 2:15 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 2, 2:15 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT TUE SEP 2 2003
.OVERVIEW...WEAK SURFACE BOUNDARY NEAR THE MARYLAND/PA BORDER WILL
DRIFT SLOWLY SOUTHWARD INTO NORTHCENTRAL VIRGINIA BEFORE BECOMING
STATIONARY TONIGHT. THE BERMUDA HIGH WILL CONTINUE TO INFLUENCE THE
WESTERN ATLANTIC AND AREAS SOUTH OF THE FRONT. A LOW PRESSURE SYSTEM
WILL BUILD NORTH OF THE GREAT LAKES...WITH ANOTHER COLD FRONT
EXTENDING SOUTHWESTWARD INTO THE MID WEST BY THURSDAY MORNING. THIS
FRONT IS FORECASTED TO REACH THE COAST FROM CAPE COD TO CAPE
HATTERAS BY EARLY FRIDAY MORNING. HIGH PRESSURE FROM THE UPPER MID
WEST PUSHES EASTWARD INTO THE WEEKEND.
.SHORT TERM...SUBTROPICAL RIDGE EXTENDING INTO THE WESTERN ATLANTIC
THE CULPRIT FOR ANOTHER WARM AND HUMID DAY OVER THE MID ATLANTIC.
LATE TONIGHT INTO WEDNESDAY...SURFACE BOUNDARY DIFTS SOUTHWARD INTO
THE MID ATLANTIC REGION. AMPLE MOISTURE AVAILABLE COUIPLED WITH
DEVELOPING SURFACE WAVE MAY TRIGGER OFF SHOWERS/TSTMS ESPECIALLY
OVER NORTHEAST ZONES AND LOWER MARYLAND...AS WAVE PASSES. ANOTHER
WARM DAY IN STORE ON WEDNESDAY ESPECIALLY SOUTHERN PORTIONS OF
FORECATS AREA AS FRONT RECEDES NORTHWARD LATE IN THE DAY. NEXT COLD
FRONT EXTENDING SOUTH FROM SOUTHERN GREAT LAKES LOW APPROACHES ON
THURSDAY.
.EXTENDED...FRONT MAKES SLOW ADVANCE AFTER MID WEEK PRODUCING
UNSETTLED WEATHER THURSDAY AND FRIDAY. POSSIBLE COOLER AND DRIER
WEEKEND IN STORE AS FRONT SLIPS SOTHEAST OFF MID ATLANTIC COAST.
LATEST EXTENDED MODEL RUN INDICATES MOISTURE BAND MOVES SOUTH AND
EAST ALONG FRONT...SO HAVE A DRY WEEKEND AND FIRST PART OF UPCOMING
WEEK FORECASTED AS LARGE CANADIAN HIGH BUILDS IN WITH PLEASANT
WEATHER.
.MARINE...SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE LATE THU
INTO SAT FOR THE ATLC COASTAL WATERS DUE TO SWELLS AHEAD OF
HURRICANE FABIAN.
.AVIATION...VFR CONDS UNTIL LATE TONIGHT AS FRONT DRIFTS SOUTHWARD
AND SOCKS IN NORTHERN SITES WITH LOW CEILINGS/VSBYS...MVRF AND IFR
CONDS BY MORNING.
.PRELIMINARY TEMPS/POPS...
SBY 71 83 71 81 / 50 50 50 50
OXB 73 80 75 79 / 50 50 50 50
WAL 75 83 74 81 / 50 50 50 50
FVX 70 85 70 83 / 40 40 40 40
RIC 72 86 71 82 / 40 40 40 40
PTB 72 88 70 83 / 40 40 40 40
AKQ 72 88 71 83 / 30 40 40 40
PHF 75 88 73 83 / 30 40 40 40
ORF 75 87 76 82 / 20 40 40 40
ECG 73 88 75 84 / 20 30 30 40
.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.
22
Hazardous weather outlook, Sep 2, 4:30 AM EST, 12 hours 5 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE SEP 02 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CULLEN
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 2, 2:37 PM EST, 1 hour 58 minutes before
MDZ021-022015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
337 PM EDT TUE SEP 2 2003
...STRONG THUNDERSTORM MOVING INTO DORCHESTER COUNTY...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL CALVERT COUNTY...OR ABOUT 8
MILES NORTHWEST OF COVE POINT...MOVING SOUTHEAST AT 20 MPH. THE
THUNDERSTORM WILL MOVE ACROSS THE CHESAPEAKE BAY TO DORCESTER COUNTY
THROUGH 415 PM...AND WILL MAINLY AFFECT THE SOUTHERN END OF THE
COUNTY. STRONG THUNDERSTORMS WILL BE NEAR TAYLORS ISLAND AT 355
PM...AND HONGA AROUND 415 PM.
WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
FOSTER
&&
LAT...LON 3858 7651 3842 7662 3817 7613 3838 7598
Special weather statement, Sep 2, 3:15 PM EST, 1 hour 20 minutes before
MDZ021>023-022115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT TUE SEP 2 2003
...STRONG THUNDERSTORM MOVING INTO SOUTHERN DORCHESTER COUNTY AND
WESTER WICOMICO COUNTIES...
AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER WEST CENTRAL DORCHESTER COUNTY...OR ABOUT
5 MILES NORTHEAST OF COVE POINT...MOVING EAST SOUTHEAST AROUND 20
MPH. THE STORMS WILL MOVE MOSTLY THROUGH THE SOUTHERN END OF
DORCHESTER COUNTY...AND WILL LIKELY MOVE INTO WESTERN WICOMICO
COUNTY BETWEEN 445 PM AND 500 PM. THE STRONG THUNDERSTORMS WILL BE
NEAR HONGA AT 420 PM...ANDREWS AT 435 PM...ELLIOTT AT 455
PM...BIVALVE AND NANTICOKE AT 510 PM EDT.
WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. VERY HEAVY RAINFALL OF AN INCH OR MORE PER HOUR
WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.
FOSTER
&&
LAT...LON 3852 7633 3836 7641 3811 7580 3836 7567
Special weather statement, Sep 2, 4:11 PM EST, 24 minutes before
MDZ022>024-022215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
511 PM EDT TUE SEP 2 2003
...STRONG THUNDERSTORMS CONTINUE OVER THE MARYLAND EASTERN SHORE...
AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 14 MILES NORTHWEST OF PRINCESS ANNE...MOVING
EAST SOUTHEAST AROUND 20 MPH. THE STORMS WERE OVER EXTREME SOUTHWEST
WICOMICO COUNTY AT 511 PM...AND WILL CONTINUE TO TRACK EAST
SOUTHEAST OVER THE NEXT HOUR AND AFFECT NORTHERN SOMERSET COUNTY AND
WESTERN WORCESTER COUNTY THROUGH 615 PM. STRONG THUNDERSTORMS WILL
BE NEAR ROYAL OAK AT 520 PM...WHITEHAVEN AT 525 PM...TRINITY AT 530
PM...ALLEN AT 540 PM...PRINCESS ANNE AT 545 PM EDT AND EDEN AT 550
PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE FRUITLAND
AND SNOW HILL.
WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS...ALONG WITH TORRENTIAL RAINFALL RATES THAT COULD
PRODUCE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS. THESE STORMS MAY ALSO PRODUCE HAIL.
FOSTER
&&
LAT...LON 3843 7594 3826 7602 3804 7546 3829 7534
Special weather statement, Sep 2, 4:33 PM EST, 2 minutes before
VAZ048-049-062>064-074-075-022300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT TUE SEP 2 2003
AT 533 PM...DOPPLER WEATHER RADAR INDICATED STRONG SHOWERS AND
THUNDERSTORMS FROM FLUVANNA COUNTY...TO CAROLINE COUNTY...TO
WESTMORELAND COUNTY. THESE STORMS WERE GENERALLY MOVING EAST
SOUTHEAST AROUND 20 MPH AND WILL CONTINUE TO AFFECT THIS REGION
THROUGH 730 PM.
WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE HALF
TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STORMS
MAY PRODUCE SMALL HAIL.
MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SLOW DOWN THERE SPEEDS IN
AREAS OF HEAVY RAIN. THESE STORMS WILL AFFECT MAJOR ROADS FROM
I95...TO ROUTES 1 AND 301 DURING THIS PERIOD.
FOSTER
Special weather statement, Sep 2, 4:33 PM EST, 2 minutes before
VAZ048-049-062>064-074-075-022300-
SPECIAL WEATHER STATEMENT...CORRECTION FOR TYPO...
NATIONAL WEATHER SERVICE WAKEFIELD VA
533 PM EDT TUE SEP 2 2003
AT 533 PM...DOPPLER WEATHER RADAR INDICATED STRONG SHOWERS AND
THUNDERSTORMS FROM FLUVANNA COUNTY...TO CAROLINE COUNTY...TO
WESTMORELAND COUNTY. THESE STORMS WERE GENERALLY MOVING EAST
SOUTHEAST AROUND 20 MPH AND WILL CONTINUE TO AFFECT THIS REGION
THROUGH 730 PM.
WIND GUSTS TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF ONE HALF
TO ONE INCH PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STORMS
MAY PRODUCE SMALL HAIL.
MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SLOW DOWN THEIR SPEEDS IN
AREAS OF HEAVY RAIN. THESE STORMS WILL AFFECT MAJOR ROADS FROM
I95...TO ROUTES 1 AND 301 DURING THIS PERIOD.
FOSTER
Thunderstorm Wind, Wicomico
- When
- September 2, 4:35 PM EST
- Where
- Wicomico County, 3 mi NW of Whitehaven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.300, -75.817
Several trees down. One tree down on house.
Tornado, Dorchester
- When
- September 2, 5:34 PM EST
- Where
- Dorchester County, 2 mi S of Church Creek
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.467, -76.150
Small tornado briefly touched down. No damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in West Virginia, September 2, 2003$300,000 · 6 events
- Lightning Strike in Florida, September 2, 2003$200,000 · 1 event
- Damaging Wind in Arizona, September 2, 2003$200,000 · 70 kt wind · 1 event
- Flash Flood in California, September 2, 2003$60,000 · 1 event
- Flash Flood and Hail in California, September 2, 2003$50,000 · 1.25 in hail · 2 events
- Flash Flooding in Arkansas, September 2, 20033 injured · 4 events
- Flood in Ohio, September 2, 2003$20,000 · 1 event
- Flash Flooding in Texas, September 2, 2003$15,000 · 3 events
- Hail and Damaging Winds in Virginia, September 2, 2003$1,000 · 1 in hail · 7 events
- Flooding in Ohio, September 2, 2003$10,000 · 5 events
- Flash Flooding in Arkansas, September 2, 20033 events
- Flash Flooding in Missouri, September 2, 20033 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371768, 5371769.